Hail, Harris
- When
- April 19, 8:22 AM CST
- Where
- Harris County, 3.64 mi SW of Satsuma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.890, -95.670
Quarter sized hail was reported.
Morning thunderstorms became severe and produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Morning thunderstorms became severe and produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 19, 3:05 AM CST, 5 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 405 AM CDT Sun Apr 19 2020 .SHORT TERM [Through Monday Night]... A warm front will be moving through SE TX early this morning. Areas of fog, locally dense at times and intermittent drizzle will persist early this morning. Moisture levels are on the rise and should peak near 2.00 inches between 15-18z. A well defined upper trough at 500 mb will move quickly east across the Southern Plains today. The trough axis coupled with an approaching dry line and favorable upper level winds (at least this morning) should yield an expanding area of showers and thunderstorms this morning. Fcst soundings look very favorable for strong to severe storms with CAPE values around 2300 J/Kg, LI values between -6 and -9 and other instability parameters also looking very favorable. Fcst soundings also show significant capping, especially south of I-10. The jet structure shows a well defined split in the 300 mb winds today and a LFQ this morning, however as the 500 mb trough shifts east, the speed max also gets puled east and this places SE TX in the subsident region of the jet this afternoon. SPC has placed much of SE TX in a Slight Risk for severe storms today and roughly the northern half of SE TX in an Enhanced Risk for severe storms today. Current thinking is that the best potential for strong to severe storms will be north of I-10 with damaging winds and large hail as the primary severe weather hazards. Can't rule out an isolated tornado as helicity values increase to around 150. Will maintain mentioning severe in the weather grids over the northern half of the CWA. Further south, the the threat for severe weather becomes more conditional. Fcst soundings show the cap eroding but with the better jet dynamics to the north and lift from the upper level trough also to the north, not sure there will be enough lift to break the cap. 00z ARW/NMM look benign over our southern zones and will taper PoPs from highest in the north, lower south and coast. FWIW, the 00z ECMWF still shows a significant cluster of storms moving across the entire CWA this morning and the 07z HRRR shows a supercell tracking east right along I-10. Again, much will depend on if and when capping erodes. Temperatures are tricky today with a warm start to the day and warming at 850. With rapid clearing expected over the western zones, feel temps could warm into the upper 80's. Further east clouds and lingering showers will keep it considerably cooler. For tonight, skies will start out clear but it looks like some moisture will wrap around todays system with clouds rotating into the region from the N-NE. A weak cold front will cross the area late tonight and slightly cooler and drier air will work into the area. The cool down will be short lived as 850 temps warm on Monday. High temperatures on Monday will be a bit cooler north with highs in the lower 80s. But with a warmer start over the S-SW zones and a bit more sun, feel temperatures will warm into the upper 80's over the southern zones. 43 .LONG TERM [Tuesday Through Sunday]... Southeasterly flow increases on Tuesday as surface high pressure slides eastward. There will be increasing clouds through the day ahead of an approaching upper level low approaching from the west. This system will move across northern Texas and into Oklahoma through the day on Wednesday bringing our region mostly cloudy skies. The chance of precipitation increases late Wednesday and into the morning hours on Thursday. The bulk of the precipitation from this disturbance looks to remain north of our CWA, but we can still expect some showers and thunderstorms Wednesday PM/Thursday AM with better chances generally north of Harris County. The Canadian is still siding with a stronger front moving through SE Texas with this system bringing precipitation down along the entire Texas coastline, but its the outlier at the moment and have sided with the EC/GFS solution as depicted above. A quick transitory high pressure moves across the area late Thursday into Friday morning followed by another potential system Saturday into Sunday. Despite the midweek system, high temperatures through the long term will be in the mid to upper 80s with lows generally near 70 (few degrees warmer near the coast, few degrees cooler up north). Fowler && .MARINE... An onshore flow will persist today with weak low pressure over North Texas. Winds will veer to the SW tonight in advance of a weak cold front that should cross the coastal waters prior to 12z Monday. Weak high pressure will build into the Arklatex Mon AM and shift east very quickly allowing an onshore flow to redevelop Monday evening. Onshore winds will persist Tuesday and Wednesday with speeds increasing Weds as deep low pressure develops over OK. As the low move east, it will drag another cold front into the coastal waters late Thursday but the resultant offshore flow will be short lived as another area of low pressure quickly develops over the TX panhandle and onshore winds redevelop on Friday. 43 && .PREV DISCUSSION /Issued 1152 PM CDT Sat Apr 18 2020/... .AVIATION [06Z TAF Issuance]... Poor flight conditions prevail across the area, and should hold through most of the night. As another upper disturbance and accompanying front approach, looking for some of those low clouds to rise, but also come with a new round of showers and thunderstorms. May be strong to severe from SGR/HOU northward, with best chance for strong storms at CLL and UTS. For now, not enough confidence to go with a prevailing and a bit too far out for a TEMPO, so things stay at VCTS for now. Once front is through, look for rapidly improving conditions as drier post- frontal air moves in. && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 85 59 81 60 84 / 60 0 0 0 10 Houston (IAH) 84 63 84 62 83 / 60 0 0 0 0 Galveston (GLS) 78 68 78 69 77 / 30 0 0 0 0 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. &&
Special Weather Statement
National Weather Service Houston/Galveston TX
847 AM CDT Sun Apr 19 2020
TXZ199-211>213-227-313-191430-
Waller TX-Coastal Harris TX-Inland Harris TX-Fort Bend TX-
Montgomery TX-Austin TX-
847 AM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUSTIN...
NORTHWESTERN FORT BEND...SOUTH CENTRAL MONTGOMERY...SOUTHEASTERN
WALLER AND CENTRAL HARRIS COUNTIES UNTIL 930 AM CDT...
At 846 AM CDT, Doppler radar was tracking a strong thunderstorm near
Katy, moving northeast at 40 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Humble, Katy, Jersey Village, Brookshire, Hunters Creek Village,
Bunker Hill Village, Piney Point Village, Northside / Northline,
Kingwood, Spring Branch North, Greater Greenspoint, Spring, Greater
Heights, Near Northside Houston, Aldine, Eldridge / West Oaks, Spring
Branch West, Addicks Park Ten, Spring Valley and northwestern
Memorial Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 300 PM CDT for southeastern
Texas.
LAT...LON 2966 9593 2981 9606 3018 9533 3005 9518
2985 9513
TIME...MOT...LOC 1346Z 247DEG 41KT 2975 9584Special Weather Statement National Weather Service Houston/Galveston TX 857 AM CDT Sun Apr 19 2020 TXZ211>213-226-227-191445- Waller TX-Wharton TX-Inland Harris TX-Fort Bend TX-Austin TX- 857 AM CDT Sun Apr 19 2020 ...SPECIAL WEATHER STATEMENT... At 857 AM CDT, Doppler radar was tracking a strong thunderstorm near Sealy, moving east at 55 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Katy, Sealy, Brookshire, Addicks Park Ten, Mission Bend, Eldridge / West Oaks, Wallis, Fulshear, Simonton, San Felipe, Pattison, Cinco Ranch, Weston Lakes, Cypress, Addicks and Memorial. A Tornado Watch remains in effect until 300 PM CDT for southeastern Texas. LAT...LON 2962 9616 2976 9619 3000 9563 2969 9562 TIME...MOT...LOC 1357Z 249DEG 49KT 2972 9609
The Houston radar (KHGX), 74 km away, was scanning. The volume nearest the first event began at 14:20 UTC.
9 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Quarter sized hail was reported.
Some quarter sized hail but mostly pea to nickel sized hail was reported off Cane Island Parkway north of US 90.
Golf ball sized hail was reported at the Waller Harris County ESD 200 Fire And EMS Station.
Quarter sized hail was reported.
Penny sized hail was reported.
Ping pong ball sized hail was reported.
Quarter sized hail was reported near the intersection of Highway 6 and FM 529.
Quarter sized hail was reported.
Ping pong ball sized hail was reported.
Thunderstorm winds downed branches, trees and power lines. There was also a destroyed traffic signal within a few blocks of Cleveland High School.
A funnel cloud was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878549, 878550, 878551, 878552, 878553, 878554, 878555, 878556, 878558, 878560, 878563.